Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 27, 2021Trempealeau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 27, 2021, 4:24 PM CDT for Trempealeau County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 4:24 PM CDT (21:24 UTC)
Expired
Aug 27, 2021, 5:15 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Hail
0.75 in
Wind
40

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS83 KARX 272124
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
424 PM CDT Fri Aug 27 2021
 
MNZ088-WIZ032-033-041-272215-
Winona MN-Buffalo WI-Trempealeau WI-La Crosse WI-
424 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Winona,
southeastern Buffalo, northwestern La Crosse and southern Trempealeau
Counties through 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Winona, Arcadia, Goodview, Trempealeau, Galesville, Blair, Fountain
City, Stockton, Dodge, Ettrick, Minnesota City, Merrick State Park,
Lock And Dam 5 A, Camp Decorah, Beach Corners, Perrot State Park,
Stevenstown, Whitman, Tamarack and Bluff Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4435 9117 4425 9117 4425 9115 4407 9115
      4407 9114 4399 9114 4401 9178 4416 9182
TIME...MOT...LOC 2123Z 259DEG 43KT 4409 9158 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Peters

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 27, 2:45 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 27, 2:45 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 PM CDT Fri Aug 27 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM CDT Fri Aug 27 2021

Widespread heavy rain fell west of the Mississippi River last
night, particularly south of I-90 where amounts ranged as high as
3 to 5 inches. Another stripe of heavy rainfall fell just north of
the I-94 corridor in central Wisconsin with 2 to 4 inches
reported. These areas are thoroughly saturated and won't be able
to handle any heavy rainfall rates in the short term. With that
said, we are monitoring yet another conditional threat for another
round of convection to develop late this afternoon into the
evening.

This next potential round of convection tonight will be highly
dependent on the how far north a warm front to our south will make
it. The front currently sits right along our southern border per
1 PM surface obs. Widespread cloud cover and rain so far today
have really hindered northward progression of the front. That
said, clouds have finally managed to thin to some extent along and
south of the IA/MN border eastward. Daytime heating down there
will prove somewhat favorable for bringing the front a bit
northward, but the question remains whether the front gets any
momentum from warm advection as models have been so keen to
suggest all day. Consensus has stubbornly held to pushing the
front north of the I-90 corridor by late afternoon. This would
bring favorable CAPE (>2500 J/kg) all the way to the I-94 corridor
per HREF. Bringing the front and instability that far north, CAMs
then want to initiate another broken line of convection from
south-central MN to northwest WI by early evening, which would
then propagate southeast through our area. Based on latest trends,
confidence is rather low in this coming to fruition. Thinking the
front probably won't quite make it to the I- 90 corridor, so then
the question becomes whether additional convection initiates over
our forecast area, or whether it struggles to develop at all.

Severe/flood threat tonight will be highly conditional on whether
storms indeed initiate and how much instability they have at
their disposal. Instability pool of >2000 J/kg seems likely at
least across our far south, but most favorable deep shear resides
across our north. There is a healthy amount of shear in the low to
mid levels with pronounced clockwise curvature in hodographs this
evening. If storms develop and intensify in this environment,
could perhaps see a few supercells, possibly a brief tornado.
Otherwise the main threats will be localized damaging winds and
heavy rain. Pondered the need for a flash flood watch, but decided
to hold off due to low confidence and will instead let evening
shift monitor trends.

According to the convective allowing models, overnight
precipitation is expected to exit southeast by the morning hours.
Similar to previous forecasts, the exit timing of this activity
strongly influences any convection during the daytime hours. A
later exit would result in decreased availability for daytime
heating and therefore less convection. Mixing out from H850
tomorrow provides maximum temperatures in the high 80s which is
again dependent on how much lingering of overnight precipitation
and resultant diurnal heating budget.

Expect another round of convection during tomorrow night with an
amplified transitioning upper-level trough across the upper
plains. Ahead of this trough, an associated surface low is
expected to track from central NE through eastern SD and central
MN. Convective allowing models have been in "closer" agreement
regarding this round of convection than previous days activity
with initial convection along a frontal boundary from eastern SD
to north-central MN near 2000Z. CAMs place the earliest timing for
our area near 0100Z. The most favorable region for ascent for our
CWA is near 10Z with the equatorward entrance region of the jet
maxima downstream of the trough axis overhead. According to the
RAP, the strongest southwesterly low-level (H850) prefrontal
moisture transport occurs from 0600-1400Z with PWs ~1.8 inches and
moisture transport vectors >250 gm/kg. As for severity, the
primary cape axis diminishes with the loss of daytime heating
whilst remaining to our west. Assuming the storms fire off the
boundary and can remain surface based, 0-3km shear values remain
substantial(?).

In summary, the axis of convection fires off the boundary from
eastern SD to central MN in afternoon hours with a southwest to
northeast orientation. The motion/propagation of convection
follows the synoptic region for ascent to the northeast ahead of a
transitioning upper-level trough. While moisture transport seems
pronounced, it is likely the main convergence axis remains to our
north. It will be prudent to keep an eye on any development as we
get closer.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Aug 27 2021

Water vapor satellite today shows a long wave trough over the
Canadian Rockies extending south into the northern Rockies of
Montana and Idaho. As this feature lifts to the east/northeast
through the weekend, it will be the focus for additional rounds of
showers and storms. With the round it kicks off Saturday night,
there is a decent signal in the models that what remains of this
may lift by to the north of the area by early Sunday morning. This
is based on the idea that the upper level trough will be either
coming across with a positive tilt or at most a neutral tilt. With
the strongest embedded short wave trough expected to be north of
the area, this would take the best forcing along the the surface
low and strongest low level moisture transport north of the area
as well. Confidence in this overall scenario is not super high as
a couple models do suggest the system could be taking on a
negative tilt which would bring stronger forcing to the area and
the prospects for more widespread rainfall. The ingredients for
heavy rain will still be in place ahead of the cold front Sunday
morning where there will be an axis of precipitable waters near 2
inches, the weakening low level moisture transport with warm cloud
depths of 3 to 3.5 km. At this point, can only watch what happens
tonight and again Saturday to see how this will impact the
outcome for Sunday.

Once this system moves through, some weak upper level ridging
will be in place to provide at least one dry day Monday. However,
the front that goes through Sunday looks like it will stall not
too far to the south and then get drawn back north into the area
ahead of the next incoming short wave trough for more rain chances
Monday night into Tuesday. The 27.00Z ECMWF suggest some
potential for another heavy rain threat with precipitable water
levels returning to around 1.5 inches along and south of the
boundary along with an increase in the warm cloud depths to around
3.5 km. As of now, the low level moisture transport axis looks to
not be very strong and primarily focused west of the area in the
Missouri River Valley.

After that, a lot of what happens will depend on the track of
Ida. Right now the general idea is that ridging will build over
the western U.S. during the middle of the week and should push Ida
off the northeast through the Appalachians. This ridging is
expected to also build over the Midwest and should give generally
dry days for the middle of the week before the possibility of a
short wave trough topping the ridge with some more rain chances
moving in for Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Aug 27 2021

Main aviation forecast concern will be potential for additional
convection heading into this evening and associated potential
ceiling/visibility impacts.

Showers with embedded thunderstorms have been fairly persistent
so far today, but as better forcing wanes early this afternoon the
activity is starting to diminish. Still a very favorable setup
for rain with any weak forcing, so retained SHRA/VCSH through this
afternoon. Can't rule out a rumble of thunder in the vicinity of
either site, but low likelihood.

Low confidence in the next potential round of convection slated
for late afternoon into the evening. The persistent cloud cover
and rain up to now has hindered today's northward progress of a
warm front over Iowa, which would be the main focus for additional
development later today. Models want to bring the front north to
I-90, but current trends suggest that will be hard to achieve.
Thus, not entirely sold on models wanting to redevelop additional
showers/storms to the northwest and bring them through this
evening. Have only gone VCTS for now due to low confidence. If
storms do materialize, tempo MVFR to perhaps IFR cigs/vsby will be
possible. Looks like a decent break from rain late tonight into
Saturday morning.

&&

.HYDROLOGY...
Issued at 245 PM CDT Fri Aug 27 2021

Runoff from the rain Thursday night and this morning has resulted
in enough runoff from river rises on some the tributaries with a
couple expected to reach minor flood stage. As of now, the
expected QPF tonight is generally expected to be under an inch,
but could fall on the Black River basin which is already saturated
and take much additional water. Looking forward to Saturday night
and Sunday, the highest rainfall amounts are currently expected
to remain off to the northwest of the area, so the additional
rainfall that does come in may not pose too much of a threat for
more flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz/JAR
LONG TERM...04
AVIATION...Kurz
HYDROLOGY...04
Hazardous weather outlook, Aug 27, 5:33 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
533 AM CDT Fri Aug 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
533 AM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A couple of rounds of storms will move over the area today into
tonight. The main concern will continue to be locally heavy rain
and possible flooding. Some of the storms could produce damaging
winds and hail from 3pm to 9pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances continue Saturday into Saturday night. Isolated
severe storms are possible. The main threats will be locally
heavy rain and damaging winds. If the storms repeat across the
same areas, flooding will continue to be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today into this evening and Saturday
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, Aug 27, 11:10 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       HATFIELD                44.41N 90.73W
08/27/2021  M3.80 INCH       JACKSON            WI   UTILITY COMPANY

            AT HATFIELD DAM.

&&
Special weather statement, Aug 27, 2:55 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
255 PM CDT Fri Aug 27 2021

MNZ079-086-087-094-272045-
Wabasha MN-Olmsted MN-Dodge MN-Mower MN-
255 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Olmsted,
northwestern Mower, western Wabasha and Dodge Counties through 345 PM
CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oronoco, or near Rochester, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Plainview,
Eyota, Hayfield, Oronoco, Elgin, Mazeppa, Dover, Claremont, Marion,
Wasioja, Douglas, Rock Dell, Viola, Mayville and West Albany.

This includes Interstate 90 in Minnesota between mile markers 208 and
227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 9305 4420 9269 4419 9255 4427 9255
      4440 9229 4407 9208 4398 9208 4373 9305
TIME...MOT...LOC 1954Z 241DEG 38KT 4409 9254

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Peters
Special weather statement, Aug 27, 3:24 PM CDT, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
324 PM CDT Fri Aug 27 2021

IAZ008-009-018-019-272115-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-
324 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Mitchell, Howard,
northern Floyd and northern Chickasaw Counties through 415 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osage, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage, St. Ansgar, Riceville, Elma, Lime Springs, Rudd, Floyd,
Jerico, Alta Vista, Mitchell, Chester, McIntire, Colwell, Orchard,
County Roads A 39 And S 70, Meyer, Rock Creek, Idlewilde State Park,
Brownville and County Roads T 54 And A 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4334 9303 4350 9259 4350 9230 4318 9209
      4305 9302
TIME...MOT...LOC 2023Z 245DEG 41KT 4333 9276

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Peters
Special weather statement, Aug 27, 3:43 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
343 PM CDT Fri Aug 27 2021

MNZ079-087-088-WIZ032-272130-
Wabasha MN-Olmsted MN-Winona MN-Buffalo WI-
343 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Winona,
Olmsted, southeastern Wabasha and Buffalo Counties through 430 PM
CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eyota, or 13 miles east of Rochester, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Winona, Wabasha, Alma, Buffalo, Goodview, St. Charles,
Plainview, Eyota, Lewiston, Oronoco, Elgin, Buffalo City, Fountain
City, Dover, Stockton, Rollingstone, Altura, Kellogg and Modena.

People attending Gladiolus Days should seek safe shelter immediately!

This includes Interstate 90 in Minnesota between mile markers 211 and
232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4459 9153 4425 9153 4421 9160 4418 9160
      4417 9161 4414 9156 4410 9154 4404 9157
      4403 9156 4388 9255 4412 9263
TIME...MOT...LOC 2042Z 252DEG 43KT 4401 9221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Peters
Special weather statement, Aug 27, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
424 PM CDT Fri Aug 27 2021

MNZ088-WIZ032-033-041-272215-
Winona MN-Buffalo WI-Trempealeau WI-La Crosse WI-
424 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Winona,
southeastern Buffalo, northwestern La Crosse and southern Trempealeau
Counties through 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winona, Arcadia, Goodview, Trempealeau, Galesville, Blair, Fountain
City, Stockton, Dodge, Ettrick, Minnesota City, Merrick State Park,
Lock And Dam 5 A, Camp Decorah, Beach Corners, Perrot State Park,
Stevenstown, Whitman, Tamarack and Bluff Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4435 9117 4425 9117 4425 9115 4407 9115
      4407 9114 4399 9114 4401 9178 4416 9182
TIME...MOT...LOC 2123Z 259DEG 43KT 4409 9158

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Peters

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:55 PM CDTRiver Flood WatchARXVernon4 days
Aug 26, 8:55 PM CDTRiver Flood WatchARXCrawford5 days
Aug 27, 9:23 AM CDTRiver Flood WatchARXLa Crosse, Trempealeau18 hr
Aug 27, 9:23 AM CDTRiver Flood WarningARXJackson67 hr
Aug 27, 3:43 PM CDTSpecial Weather StatementARXBuffalo47 min
Aug 27, 4:58 PM CDTSpecial Weather StatementARXJackson47 min
Aug 27, 5:32 PM CDTSpecial Weather StatementARXJackson43 min
Aug 27, 1:51 AM CDTFlash Flood WarningARXHoward, Mitchell4 hr
Aug 27, 3:33 AM CDTFlash Flood WarningARXHoward, Mitchell, Winneshiek4 hr
Aug 27, 9:42 AM CDTRiver Flood WarningARXWinneshiek60 hr
Aug 27, 3:24 PM CDTSpecial Weather StatementARXHoward, Mitchell51 min
Aug 27, 5:34 PM CDTTornado WarningARXFloyd41 min
Aug 27, 6:09 PM CDTTornado Warning Tornado observedARXChickasaw, Floyd51 min
Aug 27, 6:45 PM CDTTornado Warning Tornado observedARXChickasaw, Fayette45 min
Aug 27, 6:52 PM CDTSevere Thunderstorm WarningARXAllamakee, Fayette, Winneshiek38 min
Aug 27, 2:55 PM CDTSpecial Weather StatementARXDodge, Olmsted, Wabasha50 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.